Ohio, 2003Flood in Ohio, May 9 to 18, 2003
May 9 to 18, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 9, 2:05 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, May 9, 2:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT FRI MAY 9 2003
THIS MORNINGS HEAVY RAIN HAS STABILIZED THE ATMOSPHERE AND THE WARM
FRONT STAYED TO OUR WEST AND SOUTH. AS A RESULT...OUR PROBLEMS TODAY
WERE WITH FLOODING AND NOT SEVERE STORMS. RAINFALL WAS BETWEEN ONE AND
TWO INCHES WITH THE HIGHER AMOUNTS GENERALLY SOUTH.
I LEFT A CHANCE OF STORMS IN THE OVERNIGHT PERIOD AS THE WARM FRONT
SHOULD SLOWLY MOVE THROUGH THE AREA GIVING US A SUMMERLIKE DAY ON
SATURDAY. RLX WILL BE ISSUING A FLOOD WATCH FOR SATURDAY ALONG OUR
BORDER COUNTIES AND WE WILL BE LOOKING AT THAT SITUATION SHORTLY.
THE FOCUS THEN SHIFTS TO SATURDAY NIGHT AND SUNDAY AS THE MIDWEST LOW
DEEPENS AND ROCKETS A POTENT COLD FRONT TOWARDS OUR AREA. LOOKING NOW
AT THE POSSIBILITY OF A SQUALL LINE DEVELOPING AHEAD OF THE FRONT
SATURDAY NIGHT FOLLOWED BY STORMS ASSOCIATED WITH THE FRONT ITSELF
EARLY SUNDAY AFTERNOON.
THE LOW DEEPENS TO THE 985ISH MB RANGE OVER THE GREAT LAKES ON SUNDAY
AND TAKES ITS GOOD OLD TIME MOVING THROUGH ONTARIO AND QUEBEC THROUGH
THE WEEK...IN FACT...IT APPEARS THAT IT GETS SHUNTED A LITTLE SOUTHEAST
INTO NORTHERN MAINE BY WEDNESDAY. THE RESULT IS A COOL AND BREEZY WEEK
AHEAD. WOULD NOT BE SURPRISED TO SEE A FEW IMPULSES ROTATING AROUND
THIS LOW BRINGING A CHANCE OF A SHOWER BUT WILL NOT TRY TO TIME IT AT
THIS POINT. A LATE MARCH WEATHER PATTERN FOR MID MAY.
FCSTID = 25
.PBZ...
MD...NONE.
OH...FLOOD WARNING FOR THE MUSKINGUM RIVER IN COSHOCTON CO UNTIL 400 AM
SATURDAY.
PA...NONE.
WV...NONE.
TYBURSKI
Hazardous weather outlook, May 9, 4:10 AM EST, 11 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.
THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.
AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.
SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.
A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.
In the hours before
Local storm report, May 9, 2:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
309 PM EDT FRI MAY 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM MOUNDSVILLE WV FLASH FLOODS
05/09/03 MARSHALL FLOODING ALONG LITTLE
GRAVE CREEK IN GLENDALE AND
BIG GRAVE CREEK IN
MOUNDSVILLE
1101 AM ROWLESBURG WV FLASH FLOODS
05/09/03 PRESTON SPOTTER REPORTED FLOODING
IN MASONTOWN
1104 AM ALEPPO PA FLASH FLOODS
05/09/03 GREENE FLOODING ALONG STATE ROUTE
301 IN ALEPPO. REPORTED BY
LAW ENFORCEMENT.
1110 AM 10 SW MORGANTOWN WV FLASH FLOODS
05/09/03 MONONGALIA ROAD FLOODING SOUTHWEST OF
MORGANTOWN.REPORTED BY
EMERGENCY MANAGEMENT
0130 PM 2 S MOUNDSVILLE WV FLOOD
05/09/03 MARSHALL BIG GRAVE AND FISH CREEKS
REMAIN OUT OF
BANKS.REPORTED BY EMERGENCY
MANAGEMENT
0200 PM ALBRIGHT WV FLOOD
05/09/03 PRESTON ROAD FLOODING IN ALBRIGHT
ALONG WOLEN MILL
ROAD.REPORTED BY EMERGENCY
MANAGEMENTFlood, Coshocton
- When
- May 9, 4:00 PM EST to May 18, 11:00 AM EST
- Where
- Coshocton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
The Muskingum River at Coshocton rose above flood stage (13 ft) at 5 PM EDT May 9, crested at 14.4 ft at 12:01 AM May 12, and fell below flood stage at 12 noon EDT May 18.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356398.